Based on a case provided by Lauren Brown, MD.
Edits, graphics and teaching points by Yilin Zhang, MD.
- Evaluation and differential diagnosis of peripheral eosinophilia
19 yo F with mild asthma presents with fevers, a new rash, dyspnea and cough x 1 week ago. She first noted a pruritic, migratory rash on her arms/legs that has improved with daily cetirizine. She reports nasal congestion and occassional production of yellow mucus. She’s been increasingly short of breath and wheezy and has needed to use her albuterol inhaler several times a day. She denies any sick contacts, sore throat, myalgias/arthralgias.
Her PMH is notable for exercise-induced asthma with rare albuterol use. She started having bloody diarrhea one month ago and was diagnosed with colitis (possibly IBD) on colonoscopy ~ 10 d prior to presentation for which she received 1 dose of ciprofloxacin. She also has a history of recurrent sinus/ear infections and completed a 2 week course of cefdinir 1.5 months prior to presentation. She takes no other medications and denies any substance use. She is a college student from CA. In the last year she has traveled to Hawaii only but has traveled to Europe and Mexico in the distant past.
On exam, she is afebrile here (up to 39.5C at home), HFs 110-130s, RR 18, BPs 100-110/60-70s, SaO2 96% on 2L NC. She has mild expiratory wheezes on lung exam. Skin exam is notable for this rash:
How would you describe this rash?
- BMP normal
- CBC notable for a WBC of 12k (2k eosinophils), hct 32%, plts 517k
- LFTs normal
- ESR 106, CRP 139
What is your differential for her laboratory abnormalities?
This patient has hypereosinophilia, defined as absolute eosinophil count > 1500. Typically peripheral eosinophil count is < 500. This degree of eosinophilia can be associated with eosinophil infiltration into tissues that can result in end organ damage.
The differential for eosinophilia traditionally is taught as the mneumonic NAACP (Neoplasm, Allergic, Addison’s, Connective tissue disease, Parasites). However, this mneumonic highlights very rare causes of mild eosinophilia (Addison’s) while leaving off a other more common causes of severe eosinophilia (drugs!).Click for causes of peripheral eosinophilia.
A subsequent CT shows the following:
Diffuse patchy groundglass opacities throughout bilateral lung fields in a random distribution with “crazy paving pattern” at the lung bases which appear worse at the bases when compared to CT 1 month prior, concerning for multifocal infection with possible superimposed interstitial lung disease.
“Crazy paving” is the finding of ground glass opacities with superimposed interlobular septal thickening or intralobular reticular thickening2.
What are some unifying diagnoses for her imaging and laboratory findings?
- EGPA – especially if we assume her sinusitis and colitis were part of the same syndrome. Rash, pulmonary, GI and sinus involvement with asthma-like symptoms and elevated inflammatory markers is strongly suggestive of EGPA. Classically, patients with EGPA will also have neurologic involvement (mononeuritis), which she does not have.
- Strongyloides infection – GI and pulmonary involvement (and migratory rash!) could be consistent with Strongyloides infection. Strongyloides can be seen in any tropical environments (Hawaii, Mexico) and infection can persist for several decades.
- DRESS – fever, rash and presence of systemic organ involvement with recent exposure to antibiotics is concerning for DRESS. Hepatic and renal involvement are most common, but pneumonitis and colitis can complicate DRESS. This typically presents 2-8 weeks after medication exposure so culprit would most likely be cefdinir, though ciprofloxacin is also possible.
- IBD with extraintestinal manifestations
- Drug induced acute eosinphilic pneumonia
What additional work-up do you want now?
- General infectious work-up with reported fevers, leukocytosis and pumlonary infiltrates
- Blood cultures x 2
- Sputum culture
- Respiratory viral panel
- Legionella urinary Ag, streptococcal urinary Ag
- Pulmonology consult for consideration of bronchoscopy
- Specific work-up of eosinophilia
- Strongyloides serology
- Aspergillus IgE and total IgE level
- B12 level – elevated in myelodysplastic syndromes
- ANA, ANCA level
- Stool O&P
- Evaluation for underlying malignancy – review of CT imaging, peripheral blood smear and consideration of flow cytometry
FINAL DIAGNOSIS AND OUTCOME:
EOSINOPHILIC PNEUMONIA vs. DRESS
Her high BAL eosinophils strongly suggests an eosinophilic pneumonia. Chronic eosinophilic pneumonia (CEP) has a more subacute onset over weeks to months and is commonly associated with a peripheral eosinophilia. Acute eosinophilic pneumonia (AEP) has a more acute presentation, but less commonly has an peripheral eosinophilia. AEP can be precipitated by drug exposures or infections. Given the timing of her symptoms with ciprofloxacin ingestion, this was thought to be the most likely culprit.
She was started on high dose prednisone (1 mg/kg) with rapid resolution of her pulmonary symptoms. For her high Aspergillus IgE, she was treated with itraconazole for possible ABPA, though this was felt to be unlikely in the setting of negative Aspergillus PCR on BAL. She ultimately underwent a bone marrow biopsy which was normal to rule out hematologic and neoplastic processes.
TAKE HOME POINTS:
- Hypereosinophilia can be caused by malignancies/neoplasms, allergic syndromes, vasculitidies, parasitic infections or drug reactions.
- Hypereosinophilia can result in tissue infiltration with eosinophilia and cause end organ damage.
- Infections, in particular Strongyloides, must be ruled out prior to the initiation of high dose steroids.
- Roufosse, F & Weller, PF. Practical approach to the patient with hypereosinophilia. Journal of Allergy and Clinical Immunology. 2010; 39-44.
- Bell, DJ & Armini, B. “Crazy Paving.” Radiopaedia. Accessed at: https://radiopaedia.org/articles/crazy-paving